Please use this identifier to cite or link to this item: https://hdl.handle.net/2440/53472
Citations
Scopus Web of ScienceĀ® Altmetric
?
?
Type: Journal article
Title: 2.5-D/3-D resistivity modelling in anisotropic media using Gaussian quadrature grids
Author: Zhou, B.
Greenhalgh, M.
Greenhalgh, S.
Citation: Geophysical Journal International, 2009; 176(1):63-80
Publisher: Blackwell Publishing Ltd
Issue Date: 2009
ISSN: 0956-540X
1365-246X
Statement of
Responsibility: 
Bing Zhou, Mark Greenhalgh and S. A. Greenhalgh
Abstract: We present a new numerical scheme for 2.5-D/3-D direct current resistivity modelling in heterogeneous, anisotropic media. This method, named the 'Gaussian quadrature grid' (GQG) method, cooperatively combines the solution of the Variational Principle of the partial differential equation, Gaussian quadrature abscissae and local cardinal functions so that it has the main advantages of the spectral element method. The formulation shows that the GQG method is a modification of the spectral element method but does not employ the constant elements or require the mesh generator to match the Earth's surface. This makes it much easier to deal with geological models having a 2-D/3-D complex topography than using traditional numerical methods. The GQG technique can achieve a similar convergence rate to the spectral element method. We show it transforms the 2.5-D/3-D resistivity modelling problem into a sparse and symmetric linear equation system that can be solved by an iterative or matrix inversion method. Comparison with analytic solutions for homogeneous isotropic and anisotropic models shows that the error depends on the Gaussian quadrature order (abscissa number) and the subdomain size. The higher the order or the smaller the subdomain size that is employed, the more accurate are the results obtained. Several other synthetic examples, both homogeneous and inhomogeneous, incorporating sloping, undulating and severe topography, are presented and found to yield results comparable to finite element solutions involving a dense mesh.
Keywords: Numerical solutions
Electrical properties
Electromagnetic theory
DOI: 10.1111/j.1365-246X.2008.03950.x
Grant ID: ARC
Appears in Collections:Aurora harvest 5
Physics publications

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.